Myocarditis Rare Side Effect of Immune Checkpoint Inhibitors

Share this content:
The prevalence of myocarditis was 1.14%, with a median time of onset of 34 days after starting immune checkpoint inhibitors.
The prevalence of myocarditis was 1.14%, with a median time of onset of 34 days after starting immune checkpoint inhibitors.

HealthDay News — Myocarditis in patients treated with immune checkpoint inhibitors (ICIs) may be more common than previously thought, according to a study published online March 19 in the Journal of the American College of Cardiology.

Syed S. Mahmood, M.D., M.P.H., from the New York-Presbyterian Hospital in New York City, and colleagues used data from an eight-site registry of 35 patients with ICI-associated myocarditis (November 2013 to July 2017). Medical records were used to understand the presentation and clinical course of ICI-associated myocarditis.

The researchers found that the prevalence of myocarditis was 1.14 percent, with a median time of onset of 34 days after starting ICIs. 

Continue Reading Below

Case characteristics included an average age of 65 years, 29 percent female, and 54 percent had no other immune-related side effects. Combination ICI (P < 0.001) and diabetes (P = 0.01) were more common in cases, compared to controls. Major adverse cardiac events (MACE) developed in 46 percent of patients over 102 days of median follow-up. The risk of MACE was elevated four-fold with troponin T ≥1.5 ng/mL (hazard ratio 4.0; P = 0.003).

"Myocarditis after ICI therapy may be more common than appreciated, occurs early after starting treatment, has a malignant course, and responds to higher steroid doses," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters